Alert archive / Mississippi / Flash Flood Warnings in 2024
Flash Flood Warning 46, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at May 17, 2024, 7:53 AM CDT for Clarke County, Jasper County, Mississippi. It was in force for 4 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2024, 7:53 AM CDT (12:53 UTC)
- Expired
- May 17, 2024, 12:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clarke County, MS, Jasper County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 103 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 8:19 AM CDT | FLOOD | 2 E Rose Hill, MS | Water over both lanes of Highway 513, just before County Road 22. |
| May 17, 8:19 AM CDT | FLASH FLOOD | 2 E Rose Hill, MS | Corrects previous flood report from 2 E Rose Hill. Water over both lanes of Highway 513, just before County Road 22. |
| May 17, 9:03 AM CDT | FLASH FLOOD | 2 S Bay Springs, MS | Report from mPING: River/Creek overflowing; Cropland/Yard/Basement Flooding. |
| May 17, 10:15 AM CDT | FLOOD | 1 E Rose Hill, MS | Water over the road at Highway 513 near Rose Hill. |
| May 17, 10:15 AM CDT | FLASH FLOOD | 1 E Rose Hill, MS | Corrects previous flood report from 1 E Rose Hill. Water over the road at Highway 513 near Rose Hill. |
| May 17, 10:15 AM CDT | FLASH FLOOD | Quitman, MS | Inundated cars led to two water rescues. |
| May 17, 10:43 AM CDT | FLASH FLOOD | 1 Sse Louin, MS | Occupant trapped in home; water rescue in progress. Roads flooded/closed on CR 1539 and CR 13. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 652 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 445 m²/s²
- 0-3 km storm-relative helicity
- 599 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.9
The text
As transmitted.
704
WGUS54 KJAN 171253
FFWJAN
MSC023-061-171700-
/O.NEW.KJAN.FF.W.0046.240517T1253Z-240517T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
753 AM CDT Fri May 17 2024
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Clarke County in east central Mississippi...
Jasper County in east central Mississippi...
* Until noon CDT.
* At 753 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Quitman, Bay Springs, Stonewall, Heidelberg, Enterprise, Shubuta,
Louin, De Soto, Pachuta, Montrose, Barnett, Orange, Goodwater,
Stafford Springs, Paulding, Rose Hill, Sable, Vernon, Garlandville
and Turnerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3222 8932 3223 8843 3189 8848 3184 8873
3181 8932
FLASH FLOOD...RADAR INDICATED
$$
sas202 follow-up statements
728
WGUS74 KJAN 171420
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
920 AM CDT Fri May 17 2024
MSC023-061-171700-
/O.CON.KJAN.FF.W.0046.000000T0000Z-240517T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke MS-Jasper MS-
920 AM CDT Fri May 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY FOR
CLARKE AND JASPER COUNTIES...
At 920 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 3 and 5 inches of rain have
fallen. Additional rainfall amounts of 2 to 3 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Quitman, Bay Springs, Stonewall, Heidelberg, Enterprise, Shubuta,
Louin, De Soto, Pachuta, Montrose, Barnett, Orange, Goodwater,
Stafford Springs, Paulding, Rose Hill, Sable, Vernon, Garlandville
and Turnerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3222 8932 3223 8843 3189 8848 3184 8873
3181 8932
FLASH FLOOD...RADAR INDICATED
$$
sas20682
WGUS74 KJAN 171515
FFSJAN
Flash Flood Statement
National Weather Service Jackson MS
1015 AM CDT Fri May 17 2024
MSC023-061-171700-
/O.CON.KJAN.FF.W.0046.000000T0000Z-240517T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clarke MS-Jasper MS-
1015 AM CDT Fri May 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON CDT TODAY FOR
CLARKE AND JASPER COUNTIES...
At 1015 AM CDT, emergency management reported thunderstorms
producing heavy rain and flooding in Quitman. Between 3 and 5 inches
of rain have fallen. Additional rainfall amounts of 2 to 3 inches
are possible in the warned area. Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Quitman, Bay Springs, Stonewall, Heidelberg, Enterprise, Shubuta,
Louin, De Soto, Pachuta, Montrose, Barnett, Orange, Goodwater,
Stafford Springs, Paulding, Rose Hill, Sable, Vernon, Garlandville
and Turnerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3222 8932 3223 8843 3189 8848 3184 8873
3181 8932
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
sas20What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 17, 7:33 AM CDT, 20 minutes earlier.
Area forecast discussion, May 17, 7:33 AM CDT, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
733 AM CDT Fri May 17 2024
...New MESOSCALE UPDATE, AVIATION...
.MESOSCALE UPDATE...
Issued at 727 AM CDT Fri May 17 2024
In the wake of last night's storms, a warm frontal type feature is
focusing moisture convergence and lift this morning. While various
guidance were having a hard time pinning the location of the
feature down, this is the anticipated flash flooding threat we
have been advertising. Warm and very moist air running into a
west-east oriented boundary - with deep layer flow that is
parallel to the boundary - is a setup for heavy rain with training
thunderstorms. We will continue to monitor trends through the
morning, but anticipate flash flooding in the near term. /NF/
&&
.DISCUSSION...
Issued at 442 AM CDT Fri May 17 2024
Today and Tonight:
A positively-tilted trough remains stretched from west to north of
our forecast area early this morning, but it is on the move today.
Despite the MCS that blew east along the Gulf Coast overnight,
continued southwesterly flow aloft associated with the trough should
help some with moisture recovery into the daytime today. Resulting
destabilization across south-central and southeastern MS will
coincide with persistent 40-50 kts of deep-layer wind shear, so any
thunderstorms that develop or move into the southeastern 1/3rd of
our forecast area today into tonight could pose a threat for
organized severe weather. A Slight Risk for severe storms covers
much of the Pine Belt. The threat for heavy rain also accompanies
this activity, with 1.5-2.0 inch PWAT values along the central Gulf
Coast supporting efficient rain-producing storms. Given the recent
rainfall in those areas, a quick 2 to 3 inches of rain with any
heavier storms could lead to flash flooding. Will therefore keep the
Flash Flood Watch in effect heading into tonight. /NF/
Saturday through Thursday:
Showers and thunderstorms will continue on Saturday as a cold front
moves across the region. A "Marginal" risk for severe weather will
be possible along the I-59 corridor and the Pine Belt. Along with
severe weather potential, a flash flooding threat continues as
additional 0.5 to 1 inch of rainfall will be possible. A Flood Watch
will remain in effect until Saturday afternoon as an "Elevated" risk
continues for areas south of I-20 and near the Pine Belt. Rainfall
is expected to come to an end as a frontal boundary migrates
eastward Saturday afternoon. Isolated showers will be possible post
passage but is expected to diminish throughout the evening.
Beginning Sunday, a drying period is expected to begin as a ridging
pattern builds in from the southwest. Southerly flow will advect
warm and moist air into the region thanks to an from an amplifying
ridge heading into mid-week. As a result, a warming trend will take
place and bring high temperatures to the lower 90s and lows in the
upper 60s/lower 70s. By the close of the extended period, the
aforementioned ridge will slide eastward, allowing for
shower/thunderstorm chances to return ahead of the next frontal
boundary moving towards the southeastern CONUS. /SW/
&&
.AVIATION...
(12Z TAFS)
Issued at 727 AM CDT Fri May 17 2024
Showers, thunderstorms, and low stratus will cause generally poor
flying conditions through at least 18Z today, with some chance for
improvement after that time frame. Amendments may be necessary. /NF/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 81 67 82 65 / 80 30 50 10
Meridian 81 67 85 64 / 100 40 60 10
Vicksburg 82 67 84 66 / 40 20 30 0
Hattiesburg 84 68 85 66 / 90 60 60 10
Natchez 81 66 84 66 / 100 30 30 0
Greenville 81 68 83 67 / 30 30 40 0
Greenwood 79 67 82 65 / 50 20 50 10
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flood Watch through Saturday morning for MSZ049>052-054>066-
072>074.
LA...Flood Watch through Saturday morning for LAZ024-026.
AR...None.
&&
NF/SWIn the hours before
Special weather statement, May 17, 3:38 AM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Jackson MS
338 AM CDT Fri May 17 2024
MSZ074-170915-
Forrest MS-
338 AM CDT Fri May 17 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORREST COUNTY
THROUGH 415 AM CDT...
At 337 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Lumberton, or 12 miles east of Poplarville, moving
east at 55 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Brooklyn and Maxie around 345 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3100 8934 3100 8935 3103 8935 3113 8915
3100 8915 3100 8914 3091 8914 3091 8934
TIME...MOT...LOC 0837Z 252DEG 50KT 3091 8934
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
NFSpecial weather statement, May 17, 7:42 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Jackson MS
742 AM CDT Fri May 17 2024
MSZ052-057-058-066-171330-
Lauderdale MS-Jones MS-Clarke MS-Jasper MS-
742 AM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT JASPER...CLARKE AND NORTHEASTERN
JONES COUNTIES THROUGH 830 AM CDT...
At 742 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over De Soto, or near Quitman, moving east at 65 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Sykes and Crandall around 750 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3189 8848 3184 8875 3183 8894 3178 8894
3175 8918 3222 8917 3224 8843
TIME...MOT...LOC 1242Z 264DEG 56KT 3200 8870
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJSpecial weather statement, May 17, 7:46 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
746 AM CDT Fri May 17 2024
MSZ049-055>057-064>066-171330-
Smith MS-Jones MS-Jefferson Davis MS-Covington MS-Rankin MS-
Simpson MS-Jasper MS-
746 AM CDT Fri May 17 2024
...STRONG THUNDERSTORMS WILL IMPACT WESTERN JASPER...SOUTHEASTERN
RANKIN...SIMPSON...SMITH...NORTHERN COVINGTON...NORTHWESTERN JONES
AND NORTHWESTERN JEFFERSON DAVIS COUNTIES THROUGH 830 AM CDT...
At 745 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Sanatorium, or near Magee, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Magee, Sanatorium, and Martinville around 750 AM CDT.
Mount Olive and Mize around 800 AM CDT.
Center Ridge around 810 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3175 8918 3172 8997 3176 8997 3176 9000
3203 9005 3222 8971 3222 8917
TIME...MOT...LOC 1245Z 267DEG 24KT 3187 8979
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:38 AM CDT | Special Weather Statement | JAN | Forrest | 37 min |
| May 17, 4:46 AM CDT | Severe Thunderstorm Warning | JAN | Forrest | 18 min |
| May 17, 6:31 AM CDT | Flash Flood Warning | JAN | Adams, Claiborne, Copiah, Franklin, Jefferson | 4 hr |
| May 17, 7:20 AM CDT | Flash Flood Warning | JAN | Copiah, Rankin, Simpson, Smith | 4 hr |
| May 17, 7:42 AM CDT | Special Weather Statement | JAN | Clarke, Jasper | 48 min |
| May 17, 7:46 AM CDT | Special Weather Statement | JAN | Simpson, Smith | 44 min |
| May 17, 8:32 AM CDT | Special Weather Statement | JAN | Covington, Jasper, Smith | 58 min |
| May 17, 9:15 AM CDT | Special Weather Statement | JAN | Jones | 45 min |
Nearby
Flash Flood Warnings in Mississippi, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.